Hi Lyn, I haven't experienced this particular issue after radiotherapy but I have suffered from psoriatic arthritis since my early 20's.
Arthritis is caused by an auto immune response, mine started as psoriasis followed by psoriatic arthritis 3 years later. This occurred after a very stressful event in my life. It is an opportunistic disease so if the body is under par due to stress, infection or trauma it can trigger arthritis.
I would think that your husband's body is reacting to an accumulation of events causing this swelling and pain.
Have the doctors conducted any blood tests looking for arthritis markers?
Non steroidal anti inflammatory drugs can help bring the pain and swelling down too but should only be taken under medical supervision as they can have difficult side effects.
I am on a drug called Salazopyrin plus Naproxen when I need it. The Salazopyrin works long term on reducing joint damage and is a second line arthritis drug.
I hope this is of some help. Best wishes, Ian.